Alert archive / Mississippi / Tornado Warnings in 2024

Tornado Warning 14, NWS Jackson, MS

April 18, 2024Sharkey County, Yazoo County, Mississippi

NWS Jackson, MS issued this tornado warning at Apr 18, 2024, 5:13 PM CDT for Sharkey County, Yazoo County, Mississippi. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2024, 5:13 PM CDT (22:13 UTC)
Expired
Apr 18, 2024, 6:00 PM CDT
In force
47 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Sharkey County, MS, Yazoo County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 90 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 4:46 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2024-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2024-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-442 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
-57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

673 
WFUS54 KJAN 182213
TORJAN
MSC125-163-182300-
/O.NEW.KJAN.TO.W.0014.240418T2213Z-240418T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jackson MS
513 PM CDT Thu Apr 18 2024

The National Weather Service in Jackson has issued a

* Tornado Warning for...
  Southwestern Yazoo County in central Mississippi...
  Southern Sharkey County in west central Mississippi...

* Until 600 PM CDT.

* At 513 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Onward, or 11 miles south of Rolling Fork, moving
  east at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Holly Bluff around 520 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3273 9093 3286 9087 3283 9050 3262 9056
TIME...MOT...LOC 2213Z 281DEG 25KT 3275 9086 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

86
2 follow-up statements
748 
WWUS54 KJAN 182222
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
522 PM CDT Thu Apr 18 2024

MSC125-163-182300-
/O.CON.KJAN.TO.W.0014.000000T0000Z-240418T2300Z/
Yazoo MS-Sharkey MS-
522 PM CDT Thu Apr 18 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
SOUTHWESTERN YAZOO AND SOUTHEASTERN SHARKEY COUNTIES...

At 522 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles southwest of Holly Bluff, or 12 miles southeast
of Rolling Fork, moving east at 30 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Holly Bluff around 530 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3272 9090 3286 9082 3283 9050 3262 9056
TIME...MOT...LOC 2222Z 281DEG 25KT 3274 9078 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

86
449 
WWUS54 KJAN 182239
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
539 PM CDT Thu Apr 18 2024

MSC125-163-182300-
/O.CON.KJAN.TO.W.0014.000000T0000Z-240418T2300Z/
Yazoo MS-Sharkey MS-
539 PM CDT Thu Apr 18 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
SOUTHWESTERN YAZOO AND SOUTHEASTERN SHARKEY COUNTIES...

At 538 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles south of Holly Bluff, or 17 miles southeast of
Rolling Fork, moving southeast at 25 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southwestern Yazoo and southeastern Sharkey Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3271 9086 3284 9077 3283 9050 3262 9056
TIME...MOT...LOC 2238Z 294DEG 21KT 3270 9070 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

86

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Apr 18, 2:22 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Apr 18, 2:22 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
222 PM CDT Thu Apr 18 2024

...New DISCUSSION...

.DISCUSSION...
Issued at 220 PM CDT Thu Apr 18 2024

Tonight and Tomorrow: The severe weather and flooding threat in
the northern portions of the CWA will be the main focus for the
short term forecast as a slight and marginal risk areas for severe
will continue through midnight tonight. Damaging wind gusts up to
60mph, hail up to golf ball sized, severe storms possible will be
the main threats for this event as well as a tornado not being
able to be be ruled out. Flash flooding will also be possible near
the ArkLaMs borders due to the repetitive nature of the
forecasted storms heavy rainfall over the same area. While we
still expect this to be scattered thunderstorm event, if storms do
form there is the possibility for supercell development which
could produce hail up to golf ball sized, damaging wind gusts and
a tornado cant be ruled out. The timing of the main brunt of this
weather will last until around midnight tonight. As storms wrap up
expect isolated shower and storm chances to remain through the
overnight but will remain mostly above I-20 with best chances
above Hwy-82. Going into the morning dense patchy fog will be
possible again in the southeastern portions of the CWA as excess
moisture and light winds will make development easy and more
likely due to persistence. Going into the early morning a cold
front will be in the process of dropping into the CWA allowing
rain chances in the north to persist through the afternoon as the
boundary moves off to our east. Rain chances will continue in the
northeastern portions of the CWA through the forecast period./KP/

Saturday through Thursday: The pattern change will continue
through the weekend and into early next week as an upper-level
ridge over the Gulf of Mexico refocuses over the southwestern U.S.
and upper-level troughing becomes more prevalent over the eastern
U.S. Building surface high pressure will make its way southeast
out of the High Plains and toward the Mid- South behind a cold
front Sunday into Monday. It should bring drier air and initially
cooler weather to the Gulf Coast region. Flow aloft over our area
will be mostly zonal in the early to midweek time frame, and it's
possible a shortwave moving north of our area and its attendant
cold front could trigger a few showers or thunderstorms as the
system glances by our region. For now, POPs are an uncertain 20
percent for next Wednesday. Temps will warm to above normal again
as the high pressure shifts eastward. /NF/

&&

.AVIATION...
(18Z TAFS)
Issued at 1247 PM CDT Thu Apr 18 2024

VFR/MVFR conditions will prevail for a majority of the
forecast period. However periods of SHRA and VCTS will impact TAF
sites this afternoon through this evening causing categories to drop
down to MVFR IFR with possible LIFR for an hour or two. Beginning
around 10Z expect another round of patchy dense fog to impact
southeastern TAF sites through 15Z as high moisture and low winds
will make it east for fog development./KP/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       66  82  64  73 /  20  20  10  50
Meridian      65  87  62  75 /  30  20  20  40
Vicksburg     66  80  61  70 /  20  20  10  50
Hattiesburg   67  87  66  83 /  10  10  10  40
Natchez       66  85  64  76 /  10  10  10  30
Greenville    65  72  56  63 /  40  20  30  70
Greenwood     66  74  57  65 /  50  30  20  60

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

KP/NF/

In the hours before

Special weather statement, Apr 18, 12:23 PM CDT, 4 hours 50 minutes before
Special Weather Statement
National Weather Service Jackson MS
1223 PM CDT Thu Apr 18 2024

LAZ009-MSZ040-041-181800-
East Carroll LA-Sharkey MS-Issaquena MS-
1223 PM CDT Thu Apr 18 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN EAST CARROLL
PARISH...NORTHWESTERN ISSAQUENA AND WEST CENTRAL SHARKEY COUNTIES
THROUGH 100 PM CDT...

At 1222 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mayersville, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Rolling Fork around 1230 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3286 9112 3300 9112 3299 9084 3283 9085
TIME...MOT...LOC 1722Z 272DEG 23KT 3291 9104

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CE
Special weather statement, Apr 18, 12:48 PM CDT, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Jackson MS
1248 PM CDT Thu Apr 18 2024

MSZ018-019-181815-
Sunflower MS-Bolivar MS-
1248 PM CDT Thu Apr 18 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SUNFLOWER AND
SOUTHEASTERN BOLIVAR COUNTIES THROUGH 115 PM CDT...

At 1248 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shaw, or 10 miles southwest of Cleveland, moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Cleveland and Boyle around 1255 PM CDT.
  Ruleville, Doddsville, and Blaine around 100 PM CDT.
  Sunflower around 105 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3378 9045 3353 9046 3355 9090 3366 9090
TIME...MOT...LOC 1748Z 261DEG 41KT 3361 9082

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CE
Special weather statement, Apr 18, 2:26 PM CDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Jackson MS
226 PM CDT Thu Apr 18 2024

ARZ075-LAZ008-009-MSZ019-034-035-040-041-182030-
Chicot AR-East Carroll LA-West Carroll LA-Washington MS-Sharkey MS-
Humphreys MS-Sunflower MS-Issaquena MS-
226 PM CDT Thu Apr 18 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN CHICOT COUNTY...
NORTHEASTERN EAST CARROLL AND NORTHEASTERN WEST CARROLL PARISHES...
SOUTHWESTERN SUNFLOWER...SOUTHERN WASHINGTON...NORTHWESTERN
ISSAQUENA...WESTERN HUMPHREYS AND NORTHERN SHARKEY COUNTIES THROUGH
330 PM CDT...

At 225 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Glen Allan, or 9 miles southwest of Hollandale,
moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Hollandale, Panther Burn, Nitta Yuma, and Estill around 230 PM
  CDT.
  Delta City around 235 PM CDT.
  Darlove around 240 PM CDT.
  Murphy around 245 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3289 9135 3311 9137 3337 9063 3302 9052
TIME...MOT...LOC 1925Z 251DEG 30KT 3310 9099

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

86
Special weather statement, Apr 18, 3:29 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Jackson MS
329 PM CDT Thu Apr 18 2024

ARZ075-LAZ007>009-MSZ034-040-182130-
Chicot AR-Morehouse LA-East Carroll LA-West Carroll LA-Washington MS-
Issaquena MS-
329 PM CDT Thu Apr 18 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN CHICOT COUNTY...
NORTHEASTERN MOREHOUSE...NORTHEASTERN EAST CARROLL AND NORTHERN WEST
CARROLL PARISHES...SOUTHWESTERN WASHINGTON AND NORTHWESTERN ISSAQUENA
COUNTIES THROUGH 430 PM CDT...

At 329 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jones, or 11 miles west of Oak Grove, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Kilbourne around 345 PM CDT.
  Gassoway and Millikin around 355 PM CDT.
  Eudora around 400 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3301 9159 3301 9146 3306 9146 3321 9108
      3292 9106 3279 9167 3297 9169
TIME...MOT...LOC 2029Z 245DEG 27KT 3292 9158

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

86
Local storm report, Apr 18, 3:37 PM CDT, 1 hour 36 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
337 PM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     Flash Flood      1 SSE Eudora            33.11N 91.26W
04/18/2024                   Chicot             AR   Fire Dept/Rescue

            Videos and photos from the Eudora area
            showed floodwaters approaching or entering
            several businesses along US Highway 65.
            Other city streets were flooded. Flooding
            began between 1 to 2 pm.

&&

NF

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 9:43 AM CDTSevere Thunderstorm WarningJANIssaquena, Washington47 min
Apr 18, 12:23 PM CDTSpecial Weather StatementJANSharkey37 min
Apr 18, 12:48 PM CDTSpecial Weather StatementJANSunflower27 min
Apr 18, 2:26 PM CDTSpecial Weather StatementJANWashington64 min
Apr 18, 2:43 PM CDTFlash Flood WarningJANIssaquena, Sharkey, Washington3 hr
Apr 18, 2:51 PM CDTSevere Thunderstorm WarningJANHolmes, Humphreys, Sharkey, Washington54 min
Apr 18, 3:03 PM CDTSevere Thunderstorm WarningJANHolmes, Yazoo42 min
Apr 18, 3:36 PM CDTSevere Thunderstorm WarningJANHolmes, Madison, Yazoo54 min
Apr 18, 3:55 PM CDTSevere Thunderstorm WarningJANIssaquena65 min
Apr 18, 4:25 PM CDTSevere Thunderstorm WarningJANAttala, Leake, Madison38 min
Apr 18, 4:49 PM CDTSevere Thunderstorm WarningJANHumphreys, Sharkey, Yazoo56 min
Apr 18, 5:57 PM CDTSevere Thunderstorm Warning Considerable damage threatJANMadison, Yazoo63 min
Apr 18, 6:40 PM CDTSevere Thunderstorm WarningJANHinds, Madison35 min

Nearby

Tornado Warnings in Mississippi, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.